FDA Approves Varubi for Chemo-Induced Nausea, Vomiting
For prevention of the delayed phase of nausea, vomiting caused by chemotherapy
WEDNESDAY, Sept. 2, 2015 (HealthDay News) -- Varubi (rolapitant) has been approved by the U.S. Food and Drug Administration to prevent delayed phase chemotherapy-induced nausea and vomiting.
Varubi, a substance P/neurokinin-1 receptor antagonist, was evaluated in three clinical trials involving 2,800 participants. The drug was administered in combination with granisetron and dexamethasone. Patients taking Varubi reported a greater reduction in vomiting and use of rescue medication for nausea and vomiting, compared to those receiving a control therapy. The most common side effects included neutropenia, hiccups, loss of appetite, and dizziness.
The FDA said Varubi should not be taken by people who are taking the drug thioridazine, as the two drugs can interact to increase the amount of thioridazine in the blood, leading to abnormal heart rhythm.
"Chemotherapy-induced nausea and vomiting remains a major issue that can disrupt patients' lives and sometimes their therapy," Amy Egan, M.D., M.P.H., deputy director of the Office of Drug Evaluation III in the FDA's Center for Drug Evaluation and Research, said in a statement. "Today's approval provides cancer patients with another treatment option for the prevention of the delayed phase of nausea and vomiting caused by chemotherapy."
Varubi is marketed by Tesaro Inc., based in Waltham, Mass.